Thunderstorm Wind, Harding
- When
- May 20, 7:07 PM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
A thunderstorm produced strong wind gusts over 60 mph in the Buffalo area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced strong wind gusts over 60 mph in the Buffalo area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 4:22 PM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 PM MDT Thu May 20 2021 .DISCUSSION...(This Evening Through Thursday) Issued at 223 PM MDT Thu May 20 2021 Upper analysis this aftn shows southwesterly flow aloft over the forecast area ahead of an upper low over the western CONUS. Latest surface analysis shows low pressure centered over SW WY/NE UT with a trough/front extending northeastward into SE MT, resulting in breezy to windy southeasterly low level flow across the forecast area. Current dewpoints are mainly in the 40s across northeastern Wyoming and in the 50s over western SD. MLCAPE is currently around 1000J/KG with 0-6KM bulk shear ranging from 30-45kt to the southwest of our northeastern Wyoming zones. An upper shortwave, combined with diurnal heating and steepening lapse rates, has helped to develop scattered thunderstorms over the higher terrain of eastern Wyoming. Storms will continue to move northeastward into the forecast area this afternoon and evening. A few strong to severe storms are possible, with large hail and damaging wind gusts. The frontal boundary will move southeastward as a cold front tonight. Behind the front, low stratus and possibly some drizzle, will develop over northeastern Wyoming and parts of far western South Dakota with the stratus expected to linger at least through the morning. On Friday, the cold front will stall somewhere east of the Black Hills. Southwesterly flow aloft will continue to strengthen with embedded waves. 1000-2000J/KG MLCAPE will develop along and to the east of the cold front by afternoon. Relatively strong MLCIN will be an issue, but suspect forcing along cold front will be sufficient for surface based convection, some of which could be strong/severe. However, notable uncertainty exists given forecast soundings and potential for an extended period/area of stratus. On Saturday and Sunday, deep southwesterly flow will continue as moisture deepens. The upper low will eject into MT late Sunday. This will promote rather high pops for the weekend with diurnally driven convection. Temperatures will be near/slightly cooler than average. Next week looks drier, but storm track along US/Canadian border will support periodic frontal passages and chances for showers and thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 519 PM MDT Thu May 20 2021 Showers and thunderstorms will continue across northeastern WY and far western South Dakota, shifting north and east into northwestern South Dakota. Thunderstorm activity will continue across northwest South Dakota through the evening hours. Isolated to scattered severe storms could produce hail, brief strong wind gusts, and localized MVFR/IFR conditions. Following the thunderstorm activity, a cold front will cross the area this evening. Behind the front, conditions will deteriorate toward IFR as low stratus develops and persists through Friday morning, across northeastern WY and far western SD. LIFR conditions will be found across higher elevations late tonight into Friday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 525 AM MDT Thu May 20 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 525 AM MDT Thu May 20 2021 /625 AM CDT Thu May 20 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening, potentially lingering into tonight. Some of these storms could be severe, with damaging winds and large hail the primary threats. Highest coverage of thunderstorms and potential for severe storms will be over northeastern Wyoming and far western South Dakota, including the Black Hills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue across the area through the weekend. Isolated strong to severe storms will also be possible, particularly on Friday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 623 PM MDT Thu May 20 2021 SDZ028-029-WYZ057-058-210115- Central Black Hills SD-Southern Black Hills SD-Weston WY- Wyoming Black Hills WY- 623 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER...WEST CENTRAL PENNINGTON AND EAST CENTRAL WESTON COUNTIES... At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near Elk Mountain Lookout, or 10 miles southeast of Newcastle, moving north at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Newcastle, Deerfield, Moon, Deerfield Reservoir, Redbank Spring Campground, and Elk Mountain Lookout. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4354 10407 4367 10429 4409 10412 4401 10371 TIME...MOT...LOC 0022Z 197DEG 28KT 4373 10409 Eagan
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Thu May 20 2021
SDZ012-WYZ056-057-071-210130-
Butte SD-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
643 PM MDT Thu May 20 2021
...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE AND NORTHEASTERN CROOK
COUNTIES...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aladdin, or 13 miles northwest of Belle Fourche,
moving north at 30 mph.
Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Colony.
LAT...LON 4502 10383 4463 10407 4499 10450 4500 10448
4501 10404 4510 10403
TIME...MOT...LOC 0043Z 197DEG 28KT 4474 10410
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 SE HULETT 44.66N 104.57W
05/20/2021 M52 MPH CROOK WY AWOS
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
707 PM MDT Thu May 20 2021
SDZ026-028-029-074-210145-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
707 PM MDT Thu May 20 2021
...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...
At 706 PM MDT, Doppler radar was tracking a strong thunderstorm
cluster over southwestern Custer State Park, or 7 miles southeast of
Custer, moving northeast at 30 mph.
Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Custer, Hill City, Hermosa, Keystone, Pringle, Hayward, Rockerville,
Wind Cave National Park, Mount Rushmore National Memorial, Stockade
Lake, Legion Lake, Crazy Horse Memorial, State Game Lodge, Sheridan
Lake, Custer State Park, Horse Thief Lake, and Palmer Gulch Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4348 10343 4373 10375 4405 10353 4388 10308
4383 10309
TIME...MOT...LOC 0106Z 208DEG 26KT 4369 10350
EaganPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 ENE CUSTER 43.77N 103.58W
05/20/2021 M0.38 INCH CUSTER SD COCORAHS
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 743 PM MDT Thu May 20 2021 SDZ026-028-029-031-072>074-210230- Hermosa Foot Hills SD-Pennington Co Plains SD-Central Black Hills SD- Southern Meade Co Plains SD-Southern Black Hills SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 743 PM MDT Thu May 20 2021 ...STRONG THUNDERSTORM OVER SOUTHERN MEADE...NORTH CENTRAL CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES... At 742 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Hayward, or 11 miles south of Rapid City, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black Hawk, Summerset, Hermosa, Caputa, Hayward, Rockerville, Rapid City Airport, Bear Country, Hart Ranch, and Reptile Gardens. This includes Interstate 90 in South Dakota between Mile Markers 50 and 76. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4377 10321 4385 10343 4423 10333 4410 10286 TIME...MOT...LOC 0142Z 204DEG 24KT 4391 10329 Eagan
The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951962.